UW question ID 5935
Confusion about the explanation if any one could help clarify what I am not understanding.
Question on UW (Summary) - 31yo woman with known history of HIV on HAART for some time (CD4 >600 and viral load <50). She suspects that she maybe pregnant since last menses was 13 weeks ago. The question asks what do you about her staying on HAART ( she is on zidovudine, lamivudine, and saquinavir) - do you stop it, continue it, or replace the medication with non-teratogenic medications.
Ans (summary): You continue the medication as the patient has found out she is pregnant well into the 1st-trimseter and no changes to be made to HAART as none are teratogenic. However if the patient had found out much earlier in the pregnancy then acceptable alternative is to stop HAART for remainder of 1st-trimester.
Why would you stop the medication if the patient finds out early on the pregnancy? Would not the benefit of being on medication out weigh the risk? And the fact she is already on medication that are non-teratogenic.